Ohio, 2024

Tornado in Ohio, May 11, 2024

May 11, 2024 · NWS CLE · 1 event in 1 county or zone

At the surface, an occluded low drifted eastward from Saginaw Bay to southern Lake Huron during the late morning through early evening of the 11th. Simultaneously, the attendant cold front swept eastward across north-central and northeast OH, and overtook the warm front that drifted northeastward across northeast OH and vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At the surface, an occluded low drifted eastward from Saginaw Bay to southern Lake Huron during the late morning through early evening of the 11th. Simultaneously, the attendant cold front swept eastward across north-central and northeast OH, and overtook the warm front that drifted northeastward across northeast OH and vicinity. During the early afternoon, a brief and weak tornado occurred in Portage County in vicinity of the triple point (i.e. where the expanding occluded front, cold front, warm front intersected). This tornado and its marginal parent supercell occurred amidst moderate effective bulk shear, weak MUCAPE, favorably-low mixed layer lifting condensation levels near 1kft AGL, and surface-based effective storm-relative helicity enhanced by backed surface winds just ahead of the surface warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 1:05 PM EST, 37 minutes earlier.

Area forecast discussion, May 11, 1:05 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
205 PM EDT Sat May 11 2024

.SYNOPSIS...
Low pressure will move eastward across Michigan and southern
Ontario today with a cold front crossing the region. A trough
will linger over the region into Saturday night, but expect high
pressure to return Sunday into early Monday. The next system
will approach from the west Monday afternoon or evening.

&&

.NEAR TERM /THROUGH SUNDAY/...
12:30 PM Update...

Tweaked the PoPs this afternoon to reflect the current coverage
of pulse, instability convection developing. This warrants
likely PoPs over NE Ohio and NW PA across areas inland from the
lake. We have had reports of hail up to half inch in diameter
with this activity over the past 30 minutes, and with steepening
lapse rates, expect this to continue this afternoon.

9:30 AM Update...

The line of showers ahead of the cold front has reached NE Ohio
and will move into NW PA within the hour. This is about an hour
ahead of the previous forecast, so expanded the front edge of
categorical PoPs east a bit faster. Still looks like the
steadiest rain will be mainly east of I-71 by 15Z and will be
east of NW PA by 18Z, but as the colder air aloft wraps in,
lapse rates will steepen beneath strong afternoon May low-level
heating, and this will lead to the development of afternoon
convection. Coverage of this activity will be highest from
north central Ohio into NW PA, but it will still be scattered,
so have more of a chance PoP this afternoon. In addition, cold
air advection with 850 mb temps dipping to 1-2 C over lake
surface temps in the 10-13 C range, deep wraparound moisture,
and a WNW boundary layer fetch across the lake will yield
conditional instability for lake enhanced showers over the
primary snowbelt of NE Ohio and NW PA, so hung onto likely to
categorical PoPs in that area from mid afternoon into early
tonight where showers will be more widespread. Temperatures still
look on track to hold in the upper 50s/low 60s today given the
cold air advection, clouds, and precip.

Previous Discussion...

The morning showers are right on schedule and should move west
to east through the morning. The uncertainty at this point in
time is how much coverage there will be as the colder air aloft
crosses the region this afternoon. Coverage of showers and
thunderstorms will be scattered at best with greatest chances
this afternoon near and east of a line from Lorain to Marion. It
still looks to be breezy in the wake of the cold front but
gusts should not exceed 35 mph.

Previous Discussion...
Low pressure is expected to move across the central and eastern
Great Lakes today with a cold front move west to east with it.
Lift will increase along and ahead of the cold front with some
assistance of a 5H jet that moves over OH through the day.
Cooler air aloft will also assist with steepening middle level
lapse rates which could lead to some small hail near and east of
I-71 with the stronger convection this afternoon. Fortunately it
doesnt look like enough low level instability for us to worry
about severe thunderstorms. The showers and thunderstorms should
quickly move west to east with the cold front through mid
afternoon. We then will see how long the showers can persist in
the wake of the cold front with some lake enhancement possible
into early Sunday morning across NE OH into NW PA.

It will be a chilly morning across NE OH into NW PA with a few
spots seeing temperatures dip into the upper 30's with some
patchy frost possible. Elsewhere the increasing clouds and
winds should keep temperatures in the 40's. Cloud cover, the
rain and the cold front crossing the region will combine to keep
highs down a bit today with a range from the upper 50's across
inland NW PA to the lower 60's west. Westerly winds likely
become gusty in the wake of the cold front with a few spots
seeing gusts up to 35 mph. Skies should clear across NW OH
tonight but the flow over the lake should limit the decrease in
cloud cover across NE OH into NW PA until Sunday. Lows tonight
should be in the 40's.

High pressure gradually takes control of the region on SUnday.
There may be just enough cool air flowing across the lake to
cause a few showers across NW PA. Otherwise cloud cover will be
slow to dissipate and move east, with them lingering the longest
across NE OH into NW PA. Highs range from near 60 across inland
NW PA to the lower 70's across NW OH.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A few light showers are possible across NE OH and NW PA Sunday night
into Monday morning as a boundary settles north of the area. By
Monday morning, another period of unsettled weather will begin as
two low pressure systems have the potential to impact the area. The
first low will move east across James Bay, extending a cold front
south-southwest through the Great Lakes region. The positioning of
this system will allow for the entire area to remain in the warm
sector of the low on Monday, increasing diurnal instability across
the area and allowing for a southwest flow to increase moisture
across the area. As a result, kept at least chance PoPs ahead of the
boundary, increasing to likely PoPs near the frontal passage late
Monday into Tuesday. Between lift from frontogenesis and increased
diurnal instability, expect a few rumbles of thunder to mix in with
the showers. There is no current concern for any of these showers
and storms to become severe at this time. By Tuesday morning, the
aforementioned second low pressure that developed over the southern
Plains will begin to move into the Ohio River Valley. This low is
expected to track east and remain south of the area keeping the CWA
on the cooler side of the low. Chance of showers will continue
through Tuesday as stronger synoptic support from an upper level jet
and shortwave enhance lift across the area. These showers will
gradually diminish from northwest to southeast as the center of the
low shifts towards the Mid-Atlantic Coast.

Warmest temperatures in the period will be on Monday as a WAA regime
is in place, allowing temperatures to climb into the mid to upper
70s. Much cooler temperatures are expected on Tuesday behind the
departing cold front with temperatures only climbing into the low to
mid 60s. Overnight lows will follow a similar trend with Monday
night being the warmest with temperatures only dropping into the mid
50s. Cooler lows in the 40s will impact the eastern portion of the
CWA Sunday night returning into northwestern counties on Tuesday
night.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A few lingering showers associated with the low pressure centered
near the Mid-Atlantic Coast are possible Wednesday morning, but
conditions should gradually dry out as a surface high and upper
level ridge briefly nudge over the area. This high pressure will
persist through Thursday and should keep the area dry before another
shortwave may impact the area for the end of the work week. There is
a good amount of consistency amongst models through Thursday, but
after that there is quite a bit of divergence and thus lower
confidence. Have opted to maintain the chance PoPs on Friday with a
chance of thunder. Temperatures will return to above normal for much
of the long term period.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Tricky TAF forecast this afternoon and evening in terms of the
timing of the showers and thunderstorms. The wave of steadier
rain that brought MVFR this morning has exited east of the area
allowing most terminals to return to VFR. However, convection is
developing along the cold front currently located over NE Ohio.
This is expected to become more widespread this afternoon as
deepening cold air aloft combined with afternoon heating
steepens lapse rates, with the greatest coverage expected over
NE Ohio and NW PA. However, it will not rain everywhere or all
of the time, so used VCSH and VCTS to reflect these convective
showers and thunderstorms. Brief drops to MVFR or IFR will
accompany the heaviest showers/storms, but since it's impossible
to pinpoint that, did not put the lower flight categories in
the TAFs. Drier air will gradually work eastward late this
evening and tonight, so expect KTOL, KFDY, and KMFD to be dry
by mid evening, but expect chances for a few showers to persist
farther east until late tonight or Sunday morning, especially at
KERI where some lake enhanced rain showers are expected. This
will even support some MVFR cigs in NE Ohio and NW PA
overnight. Dry conditions and clearing skies are expected by
late Sunday morning as high pressure builds in.

W to NW winds of 15-20 mph will gust up to 25-35 mph in the
cold air advection this afternoon before turning more NW and
gradually diminishing to 5-10 knots tonight and Sunday morning.

Outlook...Non-VFR possible in showers Monday, Tuesday, and
Wednesday.

&&

.MARINE...
Southwest winds will begin to strengthen this morning ahead of an
approaching cold front associated with a low moving east across the
northern Great Lakes. These winds will quickly increase to 15-20
knots this morning before becoming northwest at 15-25 knots behind
the cold front this evening. Initial flow will remain offshore ahead
of the boundary, allowing waves to linger between 1-3 feet, but as
the winds shift and gain and onshore component, waves will build to
4-6 feet for the western and central basins. As a result, a Small
Craft Advisory remains in effect through Sunday morning.

High pressure builds over the area on Sunday allow for winds to
weaken to 5-10 knots and gradually shift to become south-
southwesterly. These winds will persist into Tuesday before a low
pressure tracking east across the Ohio River Valley establishes a
north-northeast flow of 5-10 knots across Lake Erie Tuesday evening.
As this low moves off the Mid-Atlantic Coast, high pressure will
build over the region on Thursday allowing for winds to become
easterly at 5-10 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     LEZ142>144.
     Small Craft Advisory until 10 AM EDT Sunday for LEZ145>148.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Sunday for LEZ149.

&&

SYNOPSIS...MM
NEAR TERM...Garuckas/MM
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Garuckas
MARINE...Campbell
Hazardous weather outlook, May 11, 3:39 AM EST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
439 AM EDT Sat May 11 2024

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-120845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
439 AM EDT Sat May 11 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 12:46 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
146 PM EDT Sat May 11 2024

OHZ011-021-022-111830-
Summit OH-Portage OH-Cuyahoga OH-
146 PM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PORTAGE...
SOUTHEASTERN CUYAHOGA AND NORTHERN SUMMIT COUNTIES THROUGH 230 PM
EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macedonia, or 13 miles south of Cleveland, moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Cuyahoga Falls, Kent, Hudson, Twinsburg, Streetsboro, Macedonia,
Mantua, Stow, Broadview Heights, Aurora, Brecksville, Independence,
Northfield, Richfield, Reminderville, Walton Hills, Valley View,
Boston Heights, Glenwillow, and Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4127 8168 4137 8161 4131 8120 4111 8129
TIME...MOT...LOC 1745Z 283DEG 18KT 4129 8159

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Saunders
Special weather statement, May 11, 1:28 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
228 PM EDT Sat May 11 2024

OHZ022-111915-
Portage OH-
228 PM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PORTAGE COUNTY THROUGH
315 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Streetsboro, or 7 miles northwest of Ravenna, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ravenna, Streetsboro, Newton Falls, Edinburg, Windham, Brady Lake,
Sugar Bush Knolls, Wayland, and South Canal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 8106 4120 8139 4122 8139 4127 8132
      4125 8100 4119 8099
TIME...MOT...LOC 1827Z 288DEG 17KT 4122 8135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Saunders

The radar

The Cleveland radar (KCLE), 54 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Portage

When
May 11, 1:42 PM EST to 1:43 PM EST
Where
Portage County, 0.51 mi SSW of Brimfield Station to 0.54 mi SSE of Brimfield Station
Rating
EF0
Path length
0.31 mi
Path width
10 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.093, -81.373

A brief EF0 tornado with estimated peak winds of 65 mph impacted the Brimfield area. The tornado began near an industrial building parking lot on Sunnybrook Road, north of Old Forge Road. As the tornado moved generally eastward, it crossed Sunnybrook Road and traversed portions of a golf course, where it damaged several trees and dislodged tiles from a footbridge before dissipating near the bridge.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167698.